WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 3
- Education and Training 2
- Error Reporting and Analysis 1
- Human Factors Engineering 1
- Legal and Policy Approaches 1
- Logistical Approaches 1
- Specialization of Care 1
- Teamwork 1
- Technologic Approaches 4
- Discontinuities, Gaps, and Hand-Off Problems 1
- Interruptions and distractions 1
- Medication Errors/Preventable Adverse Drug Events
- Spotlight Case
Beth Devine, PharmD, MBA, PhD; April 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Tess Pape, PhD, RN, CNOR; February 2006
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
Tom Bookwalter, PharmD; June 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
Eran Kozer, MD; June 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.